|| Checking for direct PDF access through Ovid
To report observations from case studies on the pathogenic mechanisms underlying the acute hepatitis that sometimes occurs in hepatitis C virus (HCV) and HIV coinfected patients following treatment with potent antiretroviral therapy that includes a HIV protease inhibitor.Cases of acute hepatitis were identified from a group of 133 patients enrolled in a retrospective study of pathogen-associated inflammatory disease following the use of potent antiretroviral therapy. Data on serum alanine aminotransferase concentrations, clinical events, HCV antibodies, and liver biopsies were collected from medical records. HCV RNA assays and additional HCV antibody assays were undertaken on stored plasma or sera.Three of the 133 patients (2%) developed symptomatic hepatitis. One was HCV antibody-positive prior to commencing antiretroviral therapy and developed hepatitis subsequent to an episode of Mycobacterium avium complex disease associated with immune restoration. However, the other two patients had previously undiagnosed HCV infection for up to 2 years prior to antiretroviral therapy, with HCV RNA detected but anti-HCV antibody repeatedly undetectable in stored plasma or sera. HCV antibody was only detectable after antiretroviral therapy-induced decrease in plasma HIV RNA and immunological reconstitution. Plasma HCV RNA increased after therapy in one of these patients, but in the other the level was not increased at a time of active hepatitis demonstrated by liver biopsy.Hepatitis in HCV–HIV-coinfected patients following treatment with potent antiretroviral therapy may reflect restoration of anti-HCV immune responses rather than increased HCV replication or a hepatotoxic effect of antiretroviral therapy.